This Morning: Dr Chris reveals grapefruit can affect statins
We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info
Atorvastatin, for instance – a popular statin prescribed in the UK – is widely given to people who have high cholesterol, those with a family history of heart disease, and people diagnosed with long-term conditions such as diabetes and arthritis. While the “most common side effects” include headaches, nausea, and diarrhoea, the NHS highlights other troubling issues. For example, “more than one in 100 people” experience nosebleeds because of statins.
The medication may also lead to a runny nose, which can resemble flu-like symptoms.
Moreover, statin use could lead to a blocked nose – another side effect you might attribute to a cold that you don’t really have.
Statins could also lead to sneezing attacks; if these side effects do not subside soon after starting treatment, talk to your doctor.
There are other “common” side effects to be aware of, including:
- Nausea or indigestion
- Aches and pains in your back and joints
- sore throat
- Constipation or wind
READ MORE: Diabetes – The 10p herb that causes a ‘significant reduction’ in blood sugar
How to cope with side effects
Within the first week of taking statins, there are steps you can take to minimise discomfort.
For instance, if you are prone to nosebleeds, then you are advised to apply “a thin layer of Vaseline to the inside edges of your nose”.
If you suffer from headaches, the use of paracetamol or ibuprofen may provide relief.
Some side effects, however, should not be ignored or dealt with independently.
The NHS stated: “Report any unexplained muscle aches and pains, tenderness or weakness to a doctor straight away.”
There are five instances when the national health service urges you to stop taking atorvastatin and to “call a doctor”.
One such instance is when you experience muscle pain, tenderness, weakness or cramps.
Another serious warning sign is when the skin takes on a yellowish hue and the whites of the eyes turn yellow – otherwise known as jaundice.
Jaundice might be accompanied by pale poo and dark pee, which can be signs of liver issues.
A skin rash with pink-red blotches could develop, which may be most obvious on the palms of the hands or soles of the feet.
It is also possible to develop “severe stomach pain” if the pancreas is affected by statin use.
Moreover, “a cough, feeling short of breath, and weight loss” requires medical attention as it could be a sign of lung disease.
If you are fortunate enough to get on well with statins, make sure you do not take anything else that could hinder its effectiveness.
For instance, people taking statins should stay away from herbal remedies without the approval of their doctor.
One herbal remedy that can prevent statins from working properly is St John’s wort.
Traditionally used to address depression, St John’s wort can have an unfavourable reaction to statins.
Source: Read Full Article